Texas, 2011Damaging Wind and Heavy Rain in Texas, September 17, 2011
September 17, 2011 · NWS BRO · 2 events in 1 county or zone
A pocket of relatively deep atmospheric moisture combined with a weak upper level disturbance was enough to trigger evening into overnight thunderstorms across the Brush Country and Rio Grande Plains of Zapata, Starr, Jim Hogg, and Brooks County Texas on the 17th. Radar estimated rainfall ranged from 2 to 4 inches, with a couple of pockets of more than 4 inches, from the south end of Falcon Lake…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pocket of relatively deep atmospheric moisture combined with a weak upper level disturbance was enough to trigger evening into overnight thunderstorms across the Brush Country and Rio Grande Plains of Zapata, Starr, Jim Hogg, and Brooks County Texas on the 17th. Radar estimated rainfall ranged from 2 to 4 inches, with a couple of pockets of more than 4 inches, from the south end of Falcon Lake northeast into the ranchlands of Jim Hogg and western Brooks County, most falling between 8 and 11 PM.
One storm in southeast Zapata/extreme southwest Starr, produced a pulse microburst which caused notable damage in Fronton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 17, 6:42 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 17, 6:42 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
742 PM CDT SAT SEP 17 2011
.UPDATE...UPDATED FOR INCREASED POP CHANCES.
&&
.DISCUSSION...LINE OF THUNDERSTORMS MOVING SOUTHEAST INTO THE
NORTHERN CWA CONTINUES TO DEVELOP ALONG AN OLD OUTFLOW BOUNDARY.
HAVE NOT FOUND ANY REPORTS YET OF HAIL WITH THE STORMS...BUT
WONDERFUL RAINFALL AND SOME GUSTY WINDS CAN BE EXPECTED WITH THESE
STORMS. HAVE UPPED POPS FOR THE NORTHERN SECTIONS...BUT THE STORMS
ARE MOVING SOUTH INTO AREAS OF STRONGER CIN NEARER THE UPPER
RIDGE. UPDATE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 624 PM CDT SAT SEP 17 2011/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...SHOWER AND THUNDERSTORM ACTIVITY HAS DEPARTED THE
LOWER VALLEY...BUT IS STILL FIRING IN NORTHBOUND CORRIDORS. EXPECT
ANY LEFTOVER ACTIVITY LOCALLY TO DECREASE AFTER SUNSET...BUT
PATCHY CLOUD COVER AND SOUTHEAST WINDS AROUND 10KTS REMAIN THROUGH
THE NIGHT. STREAMER SHOWERS EXPECTED TO REDEVELOP JUST BEFORE
SUNRISE NEAR THE COAST AND MOVE INLAND DURING THE AFTERNOON.
PREV DISCUSSION... /ISSUED 219 PM CDT SAT SEP 17 2011/
SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...UPPER RIDGE BECOMING
SQUASHED SOUTH AND EAST AS A LONG WAVE TROUGH CROSSES THE ROCKIES.
DEEPENING SOUTHERLY FLOW...PLENTY OF ATMOSPHERIC MOISTURE AND A WEAK
DISTURBANCE IN THE SOUTHWEST FLOW ALOFT ARE COMBING TO PRODUCE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE EASTERN HALF
OF DEEP SOUTH TEXAS THIS AFTERNOON. MOST OF THE ACTIVITY IS
ASSOCIATED WITH THE SEA BREEZE FRONT ALONG AND EAST OF HIGHWAY 77.
ONLY A MODEST WESTWARD PROGRESSION OF THIS BOUNDARY IS EXPECTED THIS
AFTERNOON AS SOUTH WINDS EXTEND ALL THE WAY TO 10000 FEET. WESTERN
AREAS OF THE CWA COULD SEE A QUICK UPTICK IN CONVECTION LATER THIS
AFTERNOON OR EARLY EVENING AS THE UPPER DISTURBANCE MOVES JUST NORTH
OF THE CWA. FORECAST HIGHLIGHTS THE NORTH CENTRAL AND WESTERN
COUNTIES THIS EVENING WITH THE BEST CHANCES. PLENTY OF MOISTURE TO
STICK AROUND WITH LOW CHANCES OF RAIN FOR THE MARINE AND COASTAL
REGIONS OVERNIGHT WITH REDEVELOPMENT LIKELY AFTER MIDNIGHT. UPPER
LONG WAVE TROUGH SHIFTS EASTWARD LATER SUNDAY KEEPING AT LEAST A
SLIGHT CHANCE OF RAIN ACROSS THE CWA. BEST LIFT AND LOW LEVEL
CONVERGENCE LOOKS TO BE FARTHER NORTH BUT KEPT A BROAD BRUSH OF LOW
POPS ACROSS MOST AREAS. TEMPERATURES TO BE SEASONAL TO SLIGHTLY
HIGHER THEN NORMAL SUNDAY AFTERNOON WITH SCATTERED TO BROKEN SKIES
AND THE LOW CHANCE OF SHOWERS. TONIGHT AND SUNDAY NIGHT LOOK TO BE
WARM AND MUGGY WITH TEMPERATURES REMAINING ABOVE NORMAL BY AT LEAST
5 DEGREES.
LONG TERM /MONDAY THROUGH SATURDAY/...500MB SHORTWAVE TROUGH
ACROSS THE LOWER MISSISSIPPI RIVER VALLEY MONDAY WILL LINGER
ACROSS THE NORTHWEST GULF OF MEXICO ALLOWING A SLIGHT CHANCE OF
RAIN TO LINGER ACROSS THE COASTAL SECTIONS OF THE STATE EARLY NEXT
WEEK. A MORE PRONOUNCED SHORTWAVE TROUGH/500MB LOW ACROSS THE
NORTHERN PLAINS AND MIDWEST UNITED STATES. MODELS APPEAR TO BE IN
GOOD AGREEMENT WITH THE TROUGH DIGGING INTO THE SOUTHERN PLAINS
THURSDAY WITH A WEAK COLD MOVING THROUGH NORTH TX INTO SOUTH TX
THURS AFTERNOON. WILL GO AHEAD AND INCREASE RAIN CHANCES LATE
WEDNESDAY INTO THURSDAY AS MOISTURE INCREASES ACROSS THE RIO
GRANDE PLAINS AND POOLS ALONG AND AHEAD OF THE FRONT. WILL GO
AHEAD AND LOWER TEMPERATURES SLIGHTLY THROUGH THE REST OF THE WEEK
INTO THE WEEKEND AS SLIGHTLY DRIER IF NOT COOLER AIR FILTERS INTO
THE LOWER RIO GRANDE VALLEY. MAY ALSO SEE ELEVATED CONVECTION
DEVELOP THURSDAY INTO FRIDAY BEFORE DRIER AIR ALOFT MOVES IN FROM
THE NORTHWEST AS THE TROUGH/LOW ACROSS THE MIDWEST MOVES EASTWARD
TOWARDS THE END OF THE FORECAST PERIOD.
MARINE...
TONIGHT THROUGH SUNDAY NIGHT...BROAD HIGH PRESSURE OVER THE WESTERN
GULF AND LOWER WEAK LOW PRESSURE ACROSS THE CENTRAL AND SOUTHERN
PLAINS TO MAINTAIN A SLIGHT PRESSURE GRADIENT THROUGH SUNDAY NIGHT.
LIGHT TO MODERATE SOUTHEAST WINDS AND LOW SEAS TO CONTINUE. NO SMALL
CRAFT ADVISORIES OR CAUTION STATEMENTS ARE EXPECTED. STREAMER
SHOWERS TO REDEVELOP TONIGHT AFFECTING MAINLY NEAR SHORE WATERS
AFTER MIDNIGHT AND WORKING TOWARDS THE LAGUNA AROUND SUNRISE SUNDAY.
MONDAY THROUGH THURSDAY...LIGHT SOUTHEAST TO EAST WINDS ACROSS THE
COASTAL WATERS MONDAY SHOULD REMAIN LIGHT FROM THE EAST TUESDAY AS
SURFACE HIGH PRESSURE PREVAILS ACROSS THE SOUTHEAST UNITED STATES.
A WEAK COLD FRONT IS EXPECTED TO MOVE INTO CENTRAL TX WEDNESDAY
ALLOWING WINDS TO BACK TO THE NORTHEAST WED NIGHT AND POSSIBLY
SHIFTING TO THE NORTHEAST THURSDAY AS THE BOUNDARY MAKES ITS WAY
THROUGH THE COASTAL WATERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 78 90 78 90 / 20 20 20 20
BROWNSVILLE 77 94 77 92 / 20 20 10 20
HARLINGEN 75 94 75 94 / 10 20 10 20
MCALLEN 78 95 78 96 / 10 20 10 20
RIO GRANDE CITY 79 98 75 98 / 30 20 10 20
SOUTH PADRE ISLAND 80 87 80 86 / 20 10 20 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
64/65
Hazardous weather outlook, Sep 17, 3:18 AM CST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
418 AM CDT SAT SEP 17 2011
TXZ248>257-180930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
418 AM CDT SAT SEP 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-180930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
418 AM CDT SAT SEP 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 17, 5:52 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
652 PM CDT SAT SEP 17 2011
TXZ248>251-180130-
JIM HOGG-ZAPATA-BROOKS-KENEDY-
652 PM CDT SAT SEP 17 2011
A LINE OF THUNDERSTORMS...MOVING SOUTHEAST AT 15 MPH...WILL AFFECT
HEBBRONVILLE...FALFURRIAS AND SARITA...UNTIL 830 PM CDT. GUSTY WINDS
40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO
TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING
IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY
FROM TALL OBJECTS. DIME SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1
TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF
WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION!
65
Special weather statement, Sep 17, 7:44 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
844 PM CDT SAT SEP 17 2011
TXZ248>250-252-180245-
JIM HOGG-STARR-ZAPATA-BROOKS-
844 PM CDT SAT SEP 17 2011
AN AREA OF STRONG THUNDERSTORMS...MOVING SOUTHEAST AT 15 MPH...WILL
AFFECT ZAPATA...JIM HOGG AND BROOKS COUNTY ...UNTIL 945 PM CDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER
IS EXPECTED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR.
MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.
65
Heavy Rain, Starr
- When
- September 17, 8:45 PM CST to 10:30 PM CST
- Where
- Starr County, Falcon Hgts to 0.62 mi NW of Falcon Hgts
- Reported by
- COOP Observer
- Coordinates
- 26.550, -99.130
Slow moving thunderstorms moved into extreme southeast Zapata and southwest Starr County between 930 and 1030 PM, September 17th, initially producing a microburst in Fronton but ultimately dumping nearly 3 inches of rain in some locations before sliding south of the Rio Grande just before midnight. At the Falcon Dam cooperative observing location, 2.80 inches of rain fell, most likely in less than two hours. No significant flooding was reported in the Roma to Falcon Heights area as of this writing.
Thunderstorm Wind, Starr
- When
- September 17, 9:30 PM CST to 9:40 PM CST
- Where
- Starr County, 0.88 mi SSW of Fronton to 0.94 mi S of Fronton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 26.408, -99.086
A small but severe thunderstorm, featuring a bow-shape on its front edge and containing small cores of microbursts, raced through southwest Starr County around 1030 PM CDT September 17th. One of those microbursts reached ground.
KRGV-TV-5 reported structural damage in the small community of Fronton (along the Rio Grande). Damage included at least two roofs torn off/peeled back, several fences blown down, power lines blown down, and numerous large mesquite and live oak limbs broken off trees.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Texas, September 17, 2011$50,000 · EF1 · 3 events
- Tornado and Hail in Missouri, September 17 to 18, 2011$55,000 · EF0 · 5 events
- Tornadoes and Hail in Oklahoma, September 17, 2011$8,000 · EF0 · 22 events
- Damaging Winds in Texas, September 17, 2011$20,000 · 61 kt wind · 4 events
- Hail in Oklahoma, September 17, 2011$20,000 · 1.75 in hail · 2 events
- Hail in Colorado, September 17, 20111.75 in hail · 6 events
- Hail in Kansas, September 17, 20111 in hail · 4 events
- Frost and Freeze in Oregon, September 17, 20113 events
- Hail and Damaging Winds in Texas, September 17, 2011$4,000 · 1 in hail · 3 events
- Hail in Colorado, September 17, 20111 in hail · 2 events
- Waterspout in Gulf of Mexico, September 17, 20111 event
- Hail in Kansas, September 17, 20110.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334760, 334757.